Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 94, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 29, 2004, 3:45 AM PST for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 3:45 AM PST (11:45 UTC)
- Expired
- Dec 29, 2004, 6:00 AM PST
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 19 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 291146 FFWSGX CAC073-291400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 345 AM PST WED DEC 29 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...SPRING VALLEY...SANTEE...POWAY... LEMON GROVE...LAKESIDE...LA MESA...ESCONDIDO...EL CAJON...CHULA VISTA AND THE BURN AREAS OF THE SAN DIEGO MOUNTAINS. * UNTIL 600 AM PST * AT 340 AM PST...FLASH FLOODING WAS OCCURRING OVER THE BURN AREAS. * BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE EAST OVER THE AREA THROUGH 6 AM BRINGING THE LIKELIHOOD OF FLASH FLOODING AND MUD SLIDES TO THE BURN AREAS. MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM IN THE BURN AREAS. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3261 11708 3274 11643 3332 11642 3336 11716 $$ ECC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 2:30 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 29, 2:30 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 AM PST WED DEC 29 2004 .SYNOPSIS...A COLD PACIFIC STORM WITH STRONG WINDS AND PERIODS OF RAIN...HEAVY AT TIMES...WILL GRADUALLY MOVE THROUGH THE AREA TODAY. SNOW WILL OCCUR AT THE HIGHEST ELEVATIONS. SOME THUNDERSTORMS WILL ALSO OCCUR. NUMEROUS WATCHES...WARNINGS AND ADVISORIES REMAIN IN EFFECT. THE WINDS SHOULD GRADUALLY DECREASE TODAY...WITH THE RAIN WINDING DOWN OVERNIGHT. COOL AND UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF MORE SHOWERS THROUGH THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. VERY STRONG WINDS WITH GUSTS TO AROUND 60 MPH MOVED THROUGH MOST AREAS OVERNIGHT. LOTS OF TREE DAMAGE REPORTED. A WIND GUST OF 58 MPH FROM THE SOUTH AT 1:37 AM SET A RECORD AT LINDBERGH FIELD FOR THE MONTH OF DECEMBER. AREAS OF HEAVY RAINFALL DEVELOPED...BUT RAPID MOVEMENT OF THE SHOWERS AT ABOUT 35 KT KEPT TOTALS FROM GETTING EXCESSIVE IN MOST SPOTS. IR ENHANCEMENT CONTINUES FROM THE LA AREA SW WITH OCCASIONAL LIGHTNING STRIKES. BANDS OF RAPIDLY MOVING SHOWERS WITH BRIEF HEAVY RAINFALL..AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 7 AM...FOLLOWED BY A WIND SHIFT TO THE SW AND DECREASING WINDS AND SHOWERS TODAY. FLASH FLOODING AND SPOTTY WIND DAMAGE IS LIKELY THROUGH EARLY THIS MORNING WITH FLASH FLOOD WARNINGS AND HIGH WIND WARNINGS AND ADVISORIES IN EFFECT. THE UPPER LOW OFF THE COAST IS BEING FORCED INLAND BY ANOTHER BIG COLD SYSTEM DROPPING INTO THE PACIFIC NW. THIS ONE SHOULD REMAIN FARTHER TO THE NORTH BUT STRONG...SOMEWHAT UNSTABLE W FLOW WILL KEEP A CHANCE OF A FEW SHOWERS FROM TIME TO TIME INTO THE WEEKEND. THIS STORM MAY EVENTUALLY WORK S ALONG THE W COAST EARLY NEXT WEEK FOR A BETTER CHANCE OF MORE SUBSTANTIAL RAINFALL. && .SGX WATCHES/WARNINGS/ADVISORIES... ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALL OF SOUTHWESTERN SAN BERNARDINO COUNTY...AND MOST OF SAN DIEGO COUNTY...INCLUDING THE BURN AREAS THROUGH 4 AM. FLASH FLOOD WATCH FOR ALL AREAS UNTIL 4 PM...SEE LAXFFASGX. FLOOD ADVISORY FOR ALL AREAS UNTIL 8 AM...SEE LAXFLSSGX. RIVER STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS UNTIL NOON...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS THIS MORNING...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && JAD
In the hours before
Local storm report, Dec 29, 2:19 AM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST SAN DIEGO 32.72N 117.16W
12/29/2004 58 MPH SAN DIEGO CA MESONET
0145 AM TSTM WND GST JULIAN 33.07N 116.59W
12/29/2004 60 MPH SAN DIEGO CA UNKNOWN
0151 AM TSTM WND GST TEMECULA 33.50N 117.13W
12/29/2004 60 MPH RIVERSIDE CA TRAINED SPOTTER
0156 AM TSTM WND GST ALPINE 32.84N 116.76W
12/29/2004 59 MPH SAN DIEGO CA AIRPLANE PILOT
&&
SCVLocal storm report, Dec 29, 2:25 AM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HIGH SUST WINDS SAN DIEGO 32.72N 117.16W
12/29/2004 50 MPH SAN DIEGO CA PUBLIC
WINDS IN EXCESS OF 50 MPH HAVE BROUGHT NUMEROUS TREES
DOWN THROUGHOUT THE SAN DIEGO COUNTY AREA.
&&
ECLARKLocal storm report, Dec 29, 2:28 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
228 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST WINCHESTER 33.71N 117.08W
12/29/2004 65 MPH RIVERSIDE CA TRAINED SPOTTER
TREES UPROOTED.
&&
SCVLocal storm report, Dec 29, 2:44 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
244 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 2 S RANCHO BERNARDO 32.99N 117.06W
12/29/2004 SAN DIEGO CA TRAINED SPOTTER
TREES, 14 INCH DIAMTER, BROEKN ABOUT 5 FEET FROM THE
GROUND, FELL ON HOUSE.
0151 AM TSTM WND DMG EL CAJON 32.80N 116.96W
12/29/2004 SAN DIEGO CA TRAINED SPOTTER
TREES BROKEN. WIND ESTIMATED GREATER THAN 50 MPH.
&&
SCVLocal storm report, Dec 29, 3:17 AM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 2 SW MURRIETA 33.54N 117.23W
12/29/2004 60 MPH RIVERSIDE CA MESONET
0220 AM TSTM WND GST 4 SSW BIG BEAR LAKE 34.19N 116.92W
12/29/2004 65 MPH SAN BERNARDINO CA MESONET
&&
RBLocal storm report, Dec 29, 3:24 AM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND GST JULIAN 33.07N 116.59W
12/29/2004 69 MPH SAN DIEGO CA TRAINED SPOTTER
&&
RBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:06 PM PST | Severe Thunderstorm Warning | SGX | Orange | 24 min |
| Dec 28, 11:22 PM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:10 AM PST | Flash Flood Warning | SGX | San Diego | 4 hr |
| Dec 29, 12:15 AM PST | Severe Thunderstorm Warning | SGX | Orange | 60 min |
| Dec 29, 12:22 AM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:22 AM PST | Severe Thunderstorm Warning | SGX | Orange | 53 min |
| Dec 29, 1:20 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 29, 1:45 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Dec 29, 2:01 AM PST | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 59 min |
| Dec 29, 3:40 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 29, 5:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.